North Dakota, 2018

Hail and Damaging Winds in North Dakota, June 10, 2018

June 10, 2018 · NWS BIS · 13 events in 8 counties and zones

Thunderstorms developed over western North Dakota along a slow moving cold front in a region of strong instability. The storms became severe and moved into central North Dakota before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed over western North Dakota along a slow moving cold front in a region of strong instability. The storms became severe and moved into central North Dakota before weakening. The largest hail was golf ball size, and fell in both Mountrail and Ward Counties. The strongest wind gust of 66 mph was measured in Morton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 10, 3:03 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 10, 3:03 PM CST, 1 hour 52 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Bismarck ND
403 PM CDT Sun Jun 10 2018

.SHORT TERM...(This evening through Monday)
Issued at 317 PM CDT Sun Jun 10 2018

Severe thunderstorm potential through tonight is the main focus of
this forecast.

As of 20 UTC, visible satellite imagery shows a well-defined cold
front from just east of Williston to near Medora and Bowman. There
are signs of an agitated and deepening cumulus field in proximity
to that frontal zone as height falls are beginning to impinge on
that region of low-level mesoscale ascent, which is aiding with
the erosion of the stout capping layer seen on regional 12 UTC and
the 19 UTC Rapid City RAOBs at the base of a formidable elevated
mixed layer which has 700-500 mb lapse rates as large as 9 C/km.
Given surface dewpoints in the mid 60s F just ahead of the frontal
zone and its associated wind shift, significant MLCAPE on the
order of 2500 to 4000 J/kg has developed. As capping continues to
erode, we expect convective initiation to occur along the length
of the cold front from the Canadian border south to the SD state
line before 22 UTC, which is an expectation long-heralded by
nearly every CAM simulation available. The strongest wind fields
aloft associated with the shortwave trough approaching the region
from the northern Rockies are still expected to lag the primary
frontal interface, and that will likely serve as a limiting factor
to the overall strength and longevity of individual convective
elements during the afternoon and early evening. Models call for
effective bulk wind differences mainly on the order of 30 to 40
kt. Moreover, the orientation of the deep-layer shear and anvil-
level storm-relative flow vectors relative to the cold frontal
boundary all support upscale growth into a linear complex with
time following initial multicellular or transient supercell modes.
This falls in line with CAMs through the 18 UTC HRRR. Initially,
large bouyancy including through the hail growth zone will favor
risks for large hail within a few hours of initiation until a
full-scale linear mode is established, though the lack of stronger
deep-layer shear in favor of somewhat tempered mesocyclones will
likely subdue high-end hail sizes. Both the large hail and
significant hail parameters favor peak hailstone sizes generally
less than 2 inches in diameter. Damaging winds will also be a
concern, especially as upscale growth occurs by evening, and very
heavy rainfall will be a concern too given slow storm motions and
precipitable water values as high as 1.50 inches. However, we have
held off from issuing a Flash Flood Watch at this time given some
uncertainty in the magnitude of the threat.

Mesobeta-element (Corfidi) vectors suggest that the orientation of
mean cloud-layer winds and related mean outflows and the southerly
low-level jet will not favor gust-front-induced convergence and
that will temper the longevity and downshear propagation of the
cold-pool-related MCS. Therefore, the eastward progression of the
convection will be slow, and that may limit the magnitude of wind
gusts, as well. However, the density of wind reports could still
be significant, and is the primary motivation for the Enhanced
Risk from SPC. Moreover, some CAM guidance has suggested storms
will form over the higher terrain of northeast WY into western SD
and propagate into far southwest and south central ND after about
01 UTC. This convection could be slightly post-frontal in nature
and would have access to stronger deep-layer wind fields with
effective bulk wind differences potentially in excess of 40 kt.
That is reflected in HREF updraft helicity output which has peak
values from any member in the 2-5 km layer up to 200 m/2s across
north central SD, and which some iterations of the operational
HRRR have brought as far north as Bismarck. Either way, after
about 00 UTC the severe threat will be greatest in south central
ND even with the initial line, within the axis of largest CAPE.

Otherwise, Monday will be cooler and breezy in the post-frontal
regime, but the 12 UTC global model suite suggests that maximum
winds in the well-mixed boundary layer will be insufficient for
Wind-Advisory-type conditions. That's further supported by the
consensus of 12 UTC MOS guidance.

.LONG TERM...(Monday night through Sunday)
Issued at 317 PM CDT Sun Jun 10 2018

Global models suggest a cooler and mainly dry period will be in
place through midweek as weak and transitory ridging crosses the
region. However, the 00 and 12 UTC models also suggest a stronger
upper-level shortwave trough will cross the region by Thursday
night. Taken at face value both the GFS and ECMWF support strong
instability driven by boundary layer dewpoints potentially in the
middle to upper 60s F along with strengthening wind fields aloft,
which would support potential severe storms once again from
Thursday into Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 317 PM CDT Sun Jun 10 2018

A strong cold front will slowly move from far western ND this
afternoon, to a KBIS-KMOT line by 06 UTC, and to eastern ND by
Monday morning. Strong southeast winds gusting to 35 kt will
occur in advance of the front this afternoon and evening. Winds
will shift to the northwest at lower speeds behind the front.
Thunderstorms will develop along the front in western ND in the
19 to 21 UTC time frame. The storms will slowly move east and
northeast through tonight, with local IFR or LIFR conditions in
heavy rain possible. Large hail and damaging winds are possible
with the strongest cells. Outside of storms, VFR ceilings and
visibility will generally prevail, though there is potential for
MVFR stratus to form by Monday morning, especially at KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS/TK
Hazardous weather outlook, Jun 10, 1:11 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
211 PM CDT Sun Jun 10 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
211 PM CDT Sun Jun 10 2018 /111 PM MDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected over western North Dakota this
afternoon and early evening, and in central North Dakota from
this evening into the overnight. The main threat will be damaging
winds up to 70 mph, but large hail up to half dollar size is also
possible, mainly in western North Dakota this afternoon and early
evening. Very heavy rainfall is also expected with these storms,
with localized flash flooding possible, mainly in low lying and
urban areas. Storms will quickly form into a line extending from
the Canadian border south to the South Dakota state line by the
late afternoon and will then move slowly east and northeast,
reaching Minot to Bismarck between 7 pm and 11 pm CDT and the
James River valley after midnight CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible across western and central North
Dakota Thursday and Thursday night.

SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. A
cold front will serve as the trigger for storms as it interacts
with a hot and humid air mass. The slow-moving cold front will
allow a line of storms to form. The greatest severe threat will
likely come in the form of damaging winds from any bowing line
segments that form, especially in southwest and south central
parts of the state.

CJS/TJK

In the hours before

Special weather statement, Jun 10, 3:54 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Bismarck ND
454 PM CDT SUN JUN 10 2018

NDZ002-010-102245-
Mountrail ND-Burke ND-
454 PM CDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE AND NORTHWESTERN
MOUNTRAIL COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, a strong thunderstorm was located 6 miles north of
Battleview, or 26 miles west of Bowbells, moving north at 45 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Powers Lake, Lignite, Columbus, Portal, Battleview and Larson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern North Dakota.

LAT...LON 4900 10235 4842 10269 4848 10286 4859 10289
      4872 10289 4872 10293 4879 10294 4900 10294
TIME...MOT...LOC 2154Z 195DEG 38KT 4867 10279

HARGROVE

The radar

The Minot AFB radar (KMBX), 129 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Mountrail

When
June 10, 4:55 PM CST to 4:58 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.980, -102.490

Hail, Mountrail

When
June 10, 5:42 PM CST to 5:44 PM CST
Where
Mountrail County, 5.93 mi ESE of New Town
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -102.360

Thunderstorm Wind, Burke

When
June 10, 5:43 PM CST to 5:45 PM CST
Where
Burke County, 0.45 mi W of Flaxton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.900, -102.390

Law enforcement estimated thunderstorm wind gusts of 60 mph.

Hail, Burke

When
June 10, 5:43 PM CST to 5:45 PM CST
Where
Burke County, 0.45 mi W of Flaxton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.900, -102.390

Funnel Cloud, Mountrail

When
June 10, 5:54 PM CST to 5:56 PM CST
Where
Mountrail County, 0.93 mi E of Parshall Arpt
Reported by
Public
Coordinates
47.930, -102.110

Hail, Adams

When
June 10, 4:57 PM MST to 5:00 PM MST
Where
Adams County, 10.36 mi NE of Reeder
Measured
1 in hail
Reported by
Public
Coordinates
46.240, -102.820

Hail, Dunn

When
June 10, 5:14 PM MST to 5:17 PM MST
Where
Dunn County, 0.83 mi NW of Halliday
Measured
1 in hail
Reported by
Public
Coordinates
47.360, -102.340

Hail, Mountrail

When
June 10, 6:15 PM CST to 6:17 PM CST
Where
Mountrail County, 0.83 mi SW of Parshall
Measured
1.75 in hail
Reported by
Public
Coordinates
47.960, -102.140

Hail, Hettinger

When
June 10, 5:16 PM MST to 5:19 PM MST
Where
Hettinger County, 0.48 mi W of Regent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.420, -102.560

Thunderstorm Wind, Mountrail

When
June 10, 6:30 PM CST to 6:33 PM CST
Where
Mountrail County, 0.46 mi E of Plaza
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
48.030, -101.960

Hail, Ward

When
June 10, 7:45 PM CST to 7:47 PM CST
Where
Ward County, 10.2 mi SSW of Berthold
Measured
1.75 in hail
Reported by
Public
Coordinates
48.180, -101.800

Hail, Mercer

When
June 10, 7:48 PM CST to 7:51 PM CST
Where
Mercer County, 9.67 mi N of Beulah
Measured
1 in hail
Reported by
Public
Coordinates
47.410, -101.780

Thunderstorm Wind, Morton

When
June 10, 8:58 PM CST to 9:00 PM CST
Where
Morton County, 0.47 mi E of Mandan Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
46.770, -100.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756027, 756040, 756317, 756318, 756319, 756030, 756031, 756320, 756037, 756321, 756322, 756323, 756325.